Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 145, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 21, 2003, 4:29 AM EDT for Mason County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 4:29 AM EDT (08:29 UTC)
- Expired
- Aug 21, 2003, 5:00 AM EDT
- In force
- 31 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Mason County, MI
The radar
The Grand Rapids radar (KGRR), 143 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2736 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 210829
SVRGRR
MIC105-210900-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
429 AM EDT THU AUG 21 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MASON COUNTY IN WEST CENTRAL MICHIGAN
* UNTIL 500 AM EDT
* AT 426 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SCOTTVILLE...OR ABOUT 7
MILES NORTHEAST OF LUDINGTON...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FOUNTAIN...FREESOIL AROUND 440 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4418 8625 4418 8605 4402 8604 4397 8617
4391 8637 4409 8648
$$
WDMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:11 AM EDT, 18 minutes earlier.
Area forecast discussion, Aug 21, 4:11 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 410 AM EDT THU AUG 21 2003 ...SEVERE THUNDERSTORMS POSSIBLE TODAY / COOLER AND DRIER FRIDAY... THE MAIN ISSUE FOR THIS FORECAST CYCLE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS TODAY INTO THIS EVENING. AFTER THAT SEEMS THE FORECAST IS STRAIGHT FORWARD... HIGH PRESSURE AND DRY AIR RULES THROUGH SATURDAY. THE LEAD SHORTWAVE AND THTE ADVECTION WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE NRN 1/3 OF THE CWA INTO LATE MORNING. THEN THERE WILL BE A LULL BETWEEN THE SHORTWAVE CURRENTLY CROSSING LAKE MICHIGAN AND THE TRAILING SHORTWAVE THAT WILL HAVE THE COLD FRONT WITH IT THIS EVENING. IT IS THIS SECOND SHORTWAVE WHERE THE MAIN WEATHER SHOW WILL BE. THIS WILL PROVIDE THE DYNAMICS TO COMBINE WITH CAPES (SOUNDING FROM ETA MODIFIED TO HIGHS NEAR 90F) NEAR 4000 J/KG AND MID LEVEL JET ENERGY (CORE NORTH OF MICHIGAN) TO ALLOW FOR SOME ISOLATED SEVERE THUNDERSTORMS. THIS SHOULD MOSTLY BE AFTER 18Z AND SHOULD BE MOSTLY DONE BY 03Z. AS INDICATED IN THE DAY 1 OUTLOOK ISOLATED SUPERCELL THUNDERSTORMS ARE POSSIBLE AS THIS ALL COMES TOGETHER. THOSE INITIAL STORMS WILL LIKELY DEVELOP INTO SOME SORT OF BROKEN LINE JUST AHEAD OF THE FRONT BY LATE AFTERNOON. HODOGRAPH FOR THIS AFTERNOON OVER SOUTHWEST MICHIGAN SHOW NEAR 35 M/S OF SHEAR IN THE FIRST 3 KM AND HAVE A VERY NICE CURVED SHAPE TO THEM. THE EHI IS NEAR 2 THIS AFTERNOON...SO AN ISOLATED TORNADO CAN NOT BE RULED OUT AS OUTFLOW BOUNDARIES FROM VARIOUS CELLS INTERACT. WITH THE FREEZING LEVEL NEAR 15000 FT HAIL WOULD BE THE LEAST LIKELY SEVERE EVENT. STILL WITH CAPES NEAR 4000 J/KG THAT CAN NOT BE RULED OUT. DUE TO THE SIGNIFICANT AMOUNT OF MID LEVEL DRY AIR THERE WILL BE A FAIR AMOUNT OF NEGATIVE BOUNCY TO AID IN GUSTY WINDS NEAR THE GROUND WITH SOME OF THESE STORMS THIS AFTERNOON AND EVENING. WITH PWAT VALUES NEAR 2 INCHES... ANY STORM WILL LIKELY HAVE TORRENTIAL RAIN TOO. THE GOOD NEWS THERE IS THE STORMS WILL BE MOVING NORTHEAST TO EAST AROUND 35 TO 40 KNOTS SO FLOODING SHOULD NOT BE A BIG ISSUE. ONCE THE FRONT COMES THROUGH LATER THIS EVENING THE COLD AIR COMES IN BEHIND THE WAVE. SINCE THE POLAR JET CORE DOES NOT GET INTO SOUTHERN LOWER MICHIGAN THIS WEEKEND WE WILL NOT GET INTO VERY CHILLY AIR... BUT I COULD SEE LOWS IN THE 40S FRIDAY NIGHT AND SATURDAY NIGHT. 1000/500 MEAN RH VALUES MOSTLY BELOW 30 PCT BY 18Z FRIDAY... SO LITTLE IN THE WAY OF CLOUD COVER POSSIBLE FROM FRIDAY AFTERNOON INTO SATURDAY NIGHT. ZONES HAVE ALREADY BEEN ISSUED. WDM EXTENDED FORECAST DISCUSSION... LATEST ECMWF, 00Z GFS AND CANADIAN GUIDANCE INDICATES A SFC HIGH PRESSURE RIDGE WILL DOMINATE OUR WX AND PRODUCE FAIR WX WITH SEASONABLE TEMPS THROUGH MONDAY. GFS GUIDANCE IS CONSISTENT IN SHOWING THE COLD FRONT WONT ARRIVE UNTIL TUESDAY, BRINGING A CHC FOR SHOWERS AND TSTORMS. WEAK SFC RIDGING WILL BUILD IN AND PRODUCE DRY WX WEDNESDAY THROUGH THURSDAY. SO OVERALL, TRANQUIL WX WITH SEASONABLE TEMPS THROUGH THE MAJORITY OF THE EXTENDED PERIOD WITH NOTHING MORE THAN A CHC OF STORMS WITH THE COLD FRONT TUESDAY. VERY LITTLE CHANGES WERE REQUIRED TO OUR GOING EXTENDED FCST. LAURENS .GRR...NONE.
Hazardous weather outlook, Aug 20, 5:35 AM EDT, 22 hours 54 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-210915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 535 AM EDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT AS WARM AND MOIST AIR FROM THE CENTRAL PLAINS SURGES INTO MICHIGAN AFTER MIDNIGHT TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED NORTH OF INTERSTATE 96...AFTER MIDNIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THE STRONGEST OF THESE STORMS COULD HAVE WIND GUSTS TO 40 MPH...PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. THESE STORMS ARE EXPECTED TO WEAKEN RAPIDLY AS THEY MOVE INLAND...EAST OF THE LAKE SHORE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THURSDAY AND THURSDAY NIGHT. MOST OF THOSE THUNDERSTORMS WILL HAVE FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAIN. THERE IS A SLIGHT RISK A FEW OF THESE THUNDERSTORMS COULD BE SEVERE DURING THE LATE AFTERNOON INTO THE EVENING. AREAS EAST OF GRAND RAPIDS HAVE THE GREATEST RISK TO HAVE A SEVERE THUNDERSTORM DUE TO THE EFFECTS OF THE LAKE BREEZE. THE GREATEST SEVERE THREAT FROM THESE THUNDERSTORMS WOULD HAVE HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 70 MPH. STORMS SHOULD MOVE TO THE EAST AT 30 MPH. A HEAT ADVISORY MAY BE NEEDED ON THURSDAY ACROSS SOUTH CENTRAL LOWER MICHIGAN. AREAS SOUTH AND EAST OF GRAND RAPIDS HAVE THE GREATEST RISK OF THIS. THE HEAT INDEX IN THESE AREAS WILL GET CLOSE TO THE ADVISORY THRESHOLD OF 100 DEGREES AS HIGH TEMPERATURE PUSHES TOWARD 95F WITH DEW POINTS IN THE LOWER TO MID 70S DURING THE MID TO LATE AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE MID MORNING HOURS OF FRIDAY FOR AREAS NEAR AND SOUTH OF INTERSTATE 94. AT THIS TIME...NONE OF THOSE STORMS ARE EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE) WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:11 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 49 min |
| Aug 21, 7:39 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 36 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.